North Dakota, 2019

Funnel Clouds in North Dakota, July 21, 2019

July 21, 2019 · NWS BIS · 2 events in 2 counties and zones

Rain showers and a few thunderstorms developed over North Dakota in broad cyclonic flow aloft. Funnel clouds were reported in Wells County and in Ward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Rain showers and a few thunderstorms developed over North Dakota in broad cyclonic flow aloft. Funnel clouds were reported in Wells County and in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 12:33 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 21, 12:33 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
133 PM CDT Sun Jul 21 2019

.UPDATE...
Issued at 124 PM CDT Sun Jul 21 2019

Scattered showers and thunderstorms have developed over northern
areas as broad wave has dipped into the area. Expect this to
continue through the day, diminishing by early evening.

UPDATE Issued at 917 AM CDT Sun Jul 21 2019

Showers with a few weak thunderstorms continue to move through
southwest North Dakota, while a few weak showers have moved into
the northwest part of the state, but have been dissipating. Only a
few minor adjustments were made to the forecast since previous
update has handled this quite well.

UPDATE Issued at 611 AM CDT Sun Jul 21 2019

For this update, tweaked precipitation chances based on current
trends and radar observations. Mainly increased chances across the
southwest as Hettinger has been reporting light rain. Otherwise,
just blended in the latest observations to the forecast and the
forecast looks to be on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 252 AM CDT Sun Jul 21 2019

An upper level low and associated compact shortwave trough will
approach western North Dakota this morning, increasing chances of
showers and possibly a few thunderstorms across the southwest
before nudging into portions of the south central.

Later in the day, diurnal heating will give way to an axis of
modest surface based CAPE ranging from 200 to 800 J/kg by the
afternoon. The best chances for afternoon showers and storms will
be across the north and the central, closer to the upper low.
While shear will be moderate to strong across the south, it will
be lacking across the northern third of the state where the higher
coverage of storms is most likely. With the marginal instability
and less than favorable CAPE/shear overlap, severe weather is not
expected, but will continue to at least highlight general
thunderstorm potential for all of western and central North Dakota
in the Hazardous Weather Outlook.

Showers and storms will diminish tonight around or after sunset
with the lack of daytime heating. Overnight lows will generally
be in the lower 50s across the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 252 AM CDT Sun Jul 21 2019

Monday through Wednesday will see the development of a large
downstream trough east of the Mississippi Valley, with an
upstream ridge to our west. This pattern will bring broad
subsidence to the region and maintain dry weather for the Northern
Plains through early Wednesday. Expect a slow warming trend
during this period as the ridge axis slides east, from the upper
70s to mid 80s on Monday, to the 80s and possibly lower 90s by
Wednesday and Thursday. Another compact northern stream trough
will approach the region by Wednesday afternoon, bringing the
next chance of more widespread showers and storms through Friday.
As the trough traverses to the upper Mississippi Valley, the
western ridge may try to build once again but model agreement
breaks down and specific details remain unclear at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 124 PM CDT Sun Jul 21 2019

Scattered showers and thunderstorms will continue today,
diminishing by evening. Otherwise, VFR conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...JJS
Hazardous weather outlook, Jul 21, 12:22 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
122 PM CDT Sun Jul 21 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
122 PM CDT Sun Jul 21 2019 /1222 PM MDT Sun Jul 21 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There are chances for thunderstorms over various portions of the
area today into early this evening. At this time the storms are
not expected to become severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will return again Wednesday afternoon
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 93 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wells

When
July 21, 1:30 PM CST to 1:32 PM CST
Where
Wells County, 4.55 mi SSW of Hurdsfield
Reported by
Law Enforcement
Coordinates
47.390, -99.940

Funnel Cloud, Ward

When
July 21, 2:35 PM CST to 2:38 PM CST
Where
Ward County, 2.12 mi NNW of (Mot)minot Intl Arpt
Reported by
Public
Coordinates
48.300, -101.290

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842262, 842264.